Jump to content
CrazyBoards.org

Recommended Posts

Here's what I do; I get stable on my meds, go to regular therapy, maintain a good sleep schedule and do a number of things from there. Once I reach stability and happiness, I DON'T FUCK WITH IT. If you're stable and in the mental place you need to be, and your on an AP, then don't risk changing a fucking thing. Don't ask why you're happy. Don't debate on whether you can be happy without your meds. Just keep doing what you're doing and stay happy. Seriously, don't sabotage your happiness.

Course, if there is something that you don't like about how the meds affect you, or if you are not in the mental state you wish to be in, then talk to your Pdoc about a med tweak.

If you're just thinking, "gosh, I wonder what it would be like to be off meds?" --yeah, don't do that.

Link to comment
Share on other sites

         Has anyone discovered that they are fine without their AP?  How did you tell that your illness was in some sort of remission?  Or how many days can you feel normal without your AP?  

 

I sympathise. I tried to go off my AP once but my anxiety went through the roof. I would love to be able not to take it. I worry myself sick over the long-term SEs like TD. I believe I am in remission. I don't think I need the meds right now. But I am too chicken to go off in case I relapse into depression and need the pdoc's help again (she will be very unimpressed if I stop). So just want to say I sympathise with your sentiment.

Link to comment
Share on other sites

i always think i'm just fine without my antipsychotics when i discontinue and/or i think i've figured it out and will be fine and so i discontinue.  that being "just fine" has become shorter and shorter after discontinuation though and invariably i'm quite clearly not fine at all sooner than later.  so, like...maybe...let's say five years ago...i'd discontinue and get at least a couple of weeks where i could at least barely keep it together.  more recently...i went a maximum of two full days without any meds whatsoever in my system and became sufficiently delusional with certain concurrent auditory hallucinations such that i ended up trying to scale the wall outside my second story window based on how i interpreted the signs and wanting to follow orders.  the most most recent discontinuation only lasted little more than a day...but i ended up restarting meds willingly after being talked into it so it's hard to say if it's actually gotten worse than the penultimate discontinuation.

 

the bottom line is that feeling fine and believing your fine after discontinuation doesn't necessarily indicate actually being fine.

 

oh, one thing i will say: i've never "weaned off"...my discontinuations have always been abrupt cessations...so that could make a difference...? i don't konw.  what i do know is that once i've flushed everything i am never able to achieve the same level of efficacy as i had prior with whatever antipsychotic i've gone off of.  again, however, that may be different if one were to wean off rather than just toss one day.

Edited by mellifluous
Link to comment
Share on other sites

  • 4 weeks later...

I was able to wean off APs, and I feel infinately better, it's been six years drug free now. But I will confess, I suffered from iatrogenic (doctor induced) bipolar. I had a bad reaction to a "safe smoking cessation med" / actual dangerous antidepressant misdiagnosed (at least according to the DSM) as bipolar. But my understanding is millions of people have also been so misdiagnosed, and suffer from this completely iatrogenic form of "bipolar." Read all seven pages of this book expressing this concern:

http://books.google.com/books?id=KMapbFl0ZZMC&pg=PA59&lpg=PA59&dq=iatrogenic+bipolar&source=bl&ots=wcP_ee7V-k&sig=t2xEHJHWHylwaa23kidO9DLOjgU&hl=en&sa=X&ei=pOi8UY6ZEoq89QSt84DYCQ&ved=0CCcQ6AEwADgU

If you had antidepressant or ADHD drug induced mania inappropriately diagnosed as bipolar, it may benefit you to get off the APs, with a doctor's help, of course. Especially given the weight gain issues, diabetes concerns, and now even medical evidence the APs cause atrophy of the brain, exactly as seen in long run medicated schizophrenics. See the following for evidence:

http://m.psychologytoday.com/blog/mad-in-america/201102/andreasen-drops-bombshell-antipsychotics-shrink-the-brain

http://www.ahrp.org/cms/content/view/772/9/

It was not easy to get off the meds, however. And psychiatrists, and the DSM, are incorrect about how long after weaning a patient off meds drug induced withdrawal symptoms can occur, so stick with your pdoc for at least a year after being totally med free.

How I was weaned off my drug cocktail:

My pdoc spent 2 years tapering me off the APs. My last drug was lithium, which I was on alone for the last six months.

Then I was weaned off the lithium, but not slowly enough, which resulted in a lithium withdrawal induced mania (but not until six months later, although there are studies coming in showing this is common). But because of this, I was put back on an AP and Depakote. I was taken off the AP within a few months, then was weaned off the Depakote over about another year, before finally being taken off that. But even that was not slow enough, and resulted in another drug withdrawal induced mania. But this time I was only given an AP once, and I was not kept on them. My iatrogenic bipolar was downgraded to "adjustment disorder" (the DSM billing code of choice for those who don't have an actual long run mental illness). And I've been drug free with no significant health problems since.

I don't know if this approach will work for others, but given the proven dangers of APs, it may be worth a try. My best to you all.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...